Health Library Home>Wellness Centers>Medications>Article

Coping With Constipation Related to Chemotherapy

 Many medications, including chemotherapy and pain medications, can cause constipation. It can also occur if you are less active or if your diet lacks enough fluid or fiber because of the effects of your chemotherapy

If you have not had a bowel movement in 2 days, call your doctor. You may need a fiber supplement, laxative, stool softener, or enema. Do not take these measures without checking with your doctor, especially if your white blood cell count or platelets are low.

What to Do About Constipation

Here are some tips that may help:

In addition, people taking pain medications on a regular basis will almost always need medications to help them prevent constipation. Usually they are given a stool softener sometimes with a laxative.

RESOURCES:

American Cancer Society
http://www.cancer.org

National Cancer Institute
http://www.cancer.gov

CANADIAN RESOURCES:

BC Cancer Agency
http://www.bccancer.bc.ca

Canadian Cancer Society
http://www.cancer.ca

REFERENCES:

Chemotherapy. American Cancer Society website. Available at: https://www.cancer.org/treatment/survivorship-during-and-after-treatment/staying-active/nutrition/nutrition-during-treatment/constipation.html. Accessed November 14, 2017.

Chemotherapy and you. National Cancer Institute website. Available at: http://www.cancer.gov/cancertopics/chemotherapy-and-you.pdf. Updated June 2011. Accessed November 14, 2017.

Last reviewed November 2017 by EBSCO Medical Review Board Michael Woods, MD, FAAP  Last Updated: 12/8/2015